Drug Points

Laryngeal oedema after isosorbide dinitrate spray and sublingual nifedipine

BMJ 1995; 311 doi: https://doi.org/10.1136/bmj.311.6999.232a (Published 22 July 1995) Cite this as: BMJ 1995;311:232
  1. T Silfvast,
  2. A Kinnunen,
  3. T Varpula

    Drs T SILFVAST (Helsinki University Central Hospital, 002900 Helsinki, Finland), A KINNUNEN (Helsinki Area Emergency Medical Air Service, 01530 Vantaa, Finland), T VARPULA (Jorvi Hospital, 02740 Espoo, Finland) write: Emergency staff found a 65 year old woman who had suddenly collapsed lying unconscious on the floor. Babinski's sign was bilaterally positive and her blood pressure was 220/130 mm Hg. She was breathing without difficulty. Two sprays of isosorbide dinitrate (both 1.25 mg isosorbide dinitrate in ethanol), repeated four minutes later, were given. Blood pressure decreased to 200/115 mm Hg. The liquid contents of a 10 mg nifedipine capsule were then squeezed on to the patient's tongue while she was lying on her back. After a second dose 10 minutes later inspiratory stridor developed rapidly. Heavy laryngeal swelling made intubation guided by a laryngoscope impossible. After tactile intubation, ventilation was uncomplicated. There were no signs of a systemic allergic reaction. Blood pressure was 200/115 mm Hg.Computed tomography showed a large intracerebral haemorrhage. The following day the patient was given the same sequence of drugs as before. Initial laryngoscopy showed no oedema. After two sprays of isosorbide dinitrate laryngeal swelling developed. This increased noticeably after the administration of nifedipine. No allergic symptoms occurred. The patient died two days later.

    Isosorbide dinitrate in the form of a spray is used to treat angina pectoris.1 It decreases blood pressure within minutes.2 Sublingual nitrates3 and nifedipine3 4 are also recommended for treating hypertensive states. Drugs given sublingually are diluted with saliva as patients take them while awake. In our patient the local concentration may have been unusually high when the two drugs were given in this way, causing laryngeal irritation. The reaction may also have been a direct allergic one, but no further testing was possible. Although the indications for reducing raised blood pressure in patients such as ours may be controversial, both drugs are commonly used. Extra caution is called for in cases such as this, when they are given in combination without the patient's cooperation.

    References

    View Abstract